Home » Frequently asked Questions on Health » Should I continue taking anti- tuberculosis drugs during pregnancy?

Should I continue taking anti- tuberculosis drugs during pregnancy?

Q: I am a 30 years old pregnant woman suffering from tuberculosis. I started taking medicine AKT 4 and Unicontin daily. Recently I got to know that I am pregnant (45 days). Should I continue the medicine? If yes, what precautions should I take?

A:Treatment of tuberculosis is absolutely essential even when a woman is pregnant. Hence, AKT-4 (containing four medicines) will need to be continued for at least two months and then, subject to satisfactory improvement, reduction in therapy to three medicines (such as AKT-3) for another four months. It is not clear as to why you are taking Unicontin (theophylline) unless you are suffering from asthma. Even if you have asthma, it is far better and far safer to use inhalable drugs such as salbutamol (sold as Asthalin) rather than take drugs by mouth which can give rise to side effects. Moreover, theophylline (Unicontin) crosses the placenta and reaches the foetus. The effects on foetus are not known. It is also excreted in mother's breast milk.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------